Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 187, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 20, 2019, 9:13 AM CDT for Hennepin County, Wright County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 9:13 AM CDT (14:13 UTC)
- Expired
- Aug 20, 2019, 9:32 AM CDT
- In force
- 19 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hennepin County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS53 KMPX 201413
SVRMPX
MNC053-171-201445-
/O.NEW.KMPX.SV.W.0187.190820T1413Z-190820T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
913 AM CDT Tue Aug 20 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
East central Wright County in central Minnesota...
Northern Hennepin County in east central Minnesota...
* Until 945 AM CDT.
* At 913 AM CDT, a severe thunderstorm was located near Rockford, or
7 miles east of Buffalo, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Fridley, Champlin, Anoka,
St. Michael, Otsego, Rogers, Corcoran, Rockford and Dayton.
This includes Interstate 94 in Minnesota near mile marker 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4523 9349 4521 9342 4519 9340 4514 9330
4511 9328 4508 9374 4520 9373 4524 9350
TIME...MOT...LOC 1413Z 264DEG 31KT 4514 9372
HAIL...1.00IN
WIND...<50MPH
$$
ETA1 follow-up statement
999
WWUS53 KMPX 201432
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 AM CDT Tue Aug 20 2019
MNC053-171-201442-
/O.CAN.KMPX.SV.W.0187.000000T0000Z-190820T1445Z/
Wright MN-Hennepin MN-
932 AM CDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WRIGHT AND
NORTHERN HENNEPIN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4523 9349 4521 9342 4519 9340 4514 9330
4511 9328 4508 9374 4520 9373 4524 9350
TIME...MOT...LOC 1430Z 264DEG 31KT 4516 9349
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:18 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 20, 7:18 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 718 AM CDT Tue Aug 20 2019 .Updated for 12Z Aviation Discussion... Issued at 658 AM CDT Tue Aug 20 2019 && .SHORT TERM...(Today through Wednesday) Issued at 402 AM CDT Tue Aug 20 2019 The main forecast challenge was trying to determine how the convection across eastern North Dakota will unfold this morning and this afternoon. Will is move more easterly and weaken during the afternoon, or will it dive more south and march along and north of I- 94 while maintaining a severe threat during the morning? Both scenarios are plausible, but at this time slightly favor the second solution, with a severe threat along I-94 this morning. The reason being, there is a stout elevated mixed layer aloft, and later this morning models are in good agreement that dewpoints near 70 will pool in advance of a cold front. Combine that low level moisture together with late August insolation, and by late morning MLCAPE values will be around 2500 J/kg or higher in the warm sector. As for the trigger mechanism, a shortwave trough embedded in northwest flow will provide the lifting mechanism, and this aforementioned northwest flow will lead to a favorable deep shear profile when combined with the southwesterly boundary layer winds. This near storm environment will favor organized convection north of I-94 , and the main threats will be damaging wind and large hail. HiRes models are adamant that thunderstorms will weaken as they approach western Wisconsin around mid-day, but that seem strange given how unstable the atmosphere will be. Looking ahead, much drier air will settle in on Wednesday, with dewpoints in the 40s to lower 50s, sunny skies, light northerly winds. .LONG TERM...(Wednesday night through Monday) Issued at 402 AM CDT Tue Aug 20 2019 No significant changes to the long term period, which will start out under beautiful sunny skies and with high pressure arriving from Canada. Thunderstorms chances remain on track for this weekend, with the most likely chance of widespread storms coming overnight Saturday night into Sunday morning. By Wednesday night, the aforementioned high pressure area will be sinking in across the Upper Midwest bringing dew points in the 40s and low 50s. Overnight lows by Thursday morning will likely be in the 40s in portions of Central MN and Northwest WI, with low 50s elsewhere. High pressure will maintain control locally into Friday as it slowly drifts east of our area. Highs in the low to mid 70s are expected Thursday, warming up 2-3 degrees Friday as a light southerly wind develops. By Friday afternoon, a trough moving west to east across southern Canada will reach western MN spreading cloud cover in from the west and a slight chance of thunderstorms. The best forcing quickly lifts north as the trough encounters inherent very dry air from the high to the east. Guidance continues to suggest this trough will have trouble producing measurable precip east of the western half of MN. Nonetheless, it will moisten the atmosphere some ahead of the next wave quickly on its heels for Saturday night. This second wave moving in from the west will include stronger forcing from top to bottom along the frontal boundary and could bring more widespread thunderstorms to the area. Yet another round of storms will be possible Sunday night as the main front finally pushes through the area behind it on Monday. There is a chance of severe weather as the airmass in place should be sufficiently unstable for strong updrafts and low level jet enhancement at night both Saturday night and Sunday night will aid in large scale forcing. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 658 AM CDT Tue Aug 20 2019 A cold front will move through the region today. Southerly winds ahead of the front will become northwestlery, with gusts of 15 to 20 kts after the front passes. In addition, there will be chances for a few shower and thunderstorms. At this point, KSTC, KMSP, and KRNH have the best chance of seeing thunder, along with north wind gusts around 30 kts. Should have some MVFR clouds behind the front, but skies will clear overnight. KMSP... If the storm in central MN holds together, it will arrive at KMSP around 1430Z. Could see some small hail, heavy rain, and gusty winds. It is forecast to weaken as it reaches KMSP, but did include a tempo group for thunder. Should have some MVFR clouds behind the front, but skies will clear overnight. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 5-10 kts. Thu...VFR. Wind NE 5 kts. Fri...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...SPD AVIATION...JRB
Hazardous weather outlook, Aug 20, 4:33 AM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 AM CDT Tue Aug 20 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 210945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely today north of I-94, with a chance of thunderstorms to the south. A slight risk of severe thunderstorms exists north of I-94, with a marginal risk elsewhere. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are chances for thunderstorms Friday through the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today primarily north of I-94.
In the hours before
Special weather statement, Aug 20, 6:20 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT Tue Aug 20 2019
MNZ042-201200-
Todd-
620 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...
At 620 AM CDT, a strong thunderstorm was located over Wadena, or 40
miles north of Alexandria, moving southeast at 45 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Staples, Eagle Bend, Staples Airport, Bertha, Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114,
between mile markers 117 and 121, and between mile markers 123 and
125.
U.S. Highway 71 between mile markers 206 and 219.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4628 9464 4605 9465 4606 9467
4621 9515 4637 9516
TIME...MOT...LOC 1120Z 295DEG 40KT 4645 9511
JRBSpecial weather statement, Aug 20, 6:44 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Tue Aug 20 2019
MNZ043-201230-
Morrison-
644 AM CDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...
At 643 AM CDT, a strong thunderstorm was located near Pillager, or 17
miles southwest of Brainerd, moving southeast at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Camp Ripley Junction and Crow
Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 116
and 122, and between mile markers 126 and 139.
LAT...LON 4631 9455 4633 9444 4627 9434 4623 9440
4618 9437 4616 9438 4616 9423 4602 9410
4604 9464 4610 9466 4619 9464 4634 9466
TIME...MOT...LOC 1143Z 322DEG 45KT 4625 9453
JRBLocal storm report, Aug 20, 7:16 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HEAVY RAIN ST. JAMES 43.98N 94.63W
08/20/2019 E2.50 INCH WATONWAN MN TRAINED SPOTTER
PROLONGED PERIOD OF HEAVY RAIN HAS CAUSED
MINOR STREET PONDING ABOUT CURB DEEP.
&&
BPHSpecial weather statement, Aug 20, 7:20 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
720 AM CDT Tue Aug 20 2019
MNZ043-044-201245-
Morrison-Mille Lacs-
720 AM CDT Tue Aug 20 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MILLE LACS
AND MORRISON COUNTIES...
At 720 AM CDT, strong thunderstorms were clustered over Lastrup, or
15 miles east of Little Falls, moving southeast at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Little Falls, Mille Lacs Lake, Pierz, Royalton, Onamia, Flensburg,
Lastrup, Vineland, Morrill, Buckman, Sobieski and Harding.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 140 and 157.
U.S. Highway 169 between mile markers 198 and 229.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near Mille Lacs, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4598 9351 4586 9352 4582 9380 4581 9428
4578 9428 4582 9429 4582 9435 4604 9466
4603 9435 4616 9419 4616 9381 4624 9381
4625 9364
TIME...MOT...LOC 1220Z 318DEG 45KT 4605 9405
ETASpecial weather statement, Aug 20, 7:47 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 AM CDT Tue Aug 20 2019
MNZ042>045-049>052-201315-
Isanti-Benton-Morrison-Sherburne-Mille Lacs-Stearns-Kanabec-Todd-
747 AM CDT Tue Aug 20 2019
...A LINE OF STORMS WILL AFFECT KANABEC...MILLE LACS...NORTHWESTERN
ISANTI...BENTON...NORTHERN SHERBURNE...SOUTHEASTERN TODD...
NORTHEASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...
At 747 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Isle to 7 miles east of Rice to near
Melrose. Movement was south at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Zimmerman, Princeton,
Becker, Cold Spring, Mora, Collegeville, Milaca and Foley.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 143 and 177.
U.S. Highway 10 in Minnesota between mile markers 154 and 193.
U.S. Highway 169 between mile markers 174 and 217.
U.S. Highway 71 between mile markers 180 and 182.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4625 9344 4615 9343 4616 9329 4596 9313
4571 9314 4541 9377 4543 9444 4592 9494
4586 9413
TIME...MOT...LOC 1247Z 338DEG 42KT 4613 9342 4576 9408 4575 9483
ETASpecial weather statement, Aug 20, 8:15 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT Tue Aug 20 2019
MNZ044-045-049>053-059-061-201400-
Anoka-Isanti-Benton-Sherburne-Mille
Lacs-Stearns-Wright-Kanabec-Chisago-
815 AM CDT Tue Aug 20 2019
...A LINE OF STORMS WILL AFFECT NORTHERN WRIGHT...SOUTHERN KANABEC...
NORTHWESTERN CHISAGO...SOUTHERN MILLE LACS...NORTHERN ANOKA...
ISANTI...SOUTHEASTERN BENTON...SHERBURNE AND CENTRAL STEARNS
COUNTIES...
At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Henriette to near Becker to near
Freeport. Movement was southeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
St. Cloud, Cambridge, Andover, Ramsey, Elk River, St. Michael,
Otsego, Sauk Rapids, Monticello, East Bethel, Big Lake and North
Branch.
This includes the following highways...
Interstate 35 between mile markers 142 and 163.
Interstate 94 in Minnesota between mile markers 129 and 205.
U.S. Highway 10 in Minnesota between mile markers 172 and 217.
U.S. Highway 169 between mile markers 159 and 192.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4598 9306 4598 9314 4574 9314 4573 9285
4565 9289 4557 9287 4543 9298 4522 9346
4524 9351 4520 9363 4529 9434 4530 9439
4532 9439 4534 9460 4572 9493 4563 9398
4602 9306
TIME...MOT...LOC 1314Z 328DEG 37KT 4589 9303 4547 9389 4561 9474
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:06 AM CDT | Special Weather Statement | MPX | Brown | 24 min |
| Aug 20, 12:32 AM CDT | Special Weather Statement | MPX | Brown | 28 min |
| Aug 20, 2:12 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| Aug 20, 2:23 AM CDT | Special Weather Statement | MPX | Martin | 37 min |
| Aug 20, 2:45 AM CDT | Special Weather Statement | MPX | Martin | 45 min |
| Aug 20, 3:27 AM CDT | Special Weather Statement | MPX | Martin | 48 min |
| Aug 20, 5:08 AM CDT | Special Weather Statement | MPX | Brown, Martin, Watonwan | 52 min |
| Aug 20, 6:02 AM CDT | Special Weather Statement | MPX | Brown, Watonwan | 58 min |
| Aug 20, 6:20 AM CDT | Special Weather Statement | MPX | Todd | 40 min |
| Aug 20, 6:33 AM CDT | Areal Flood Warning | MPX | Brown, Watonwan | 117 min |
| Aug 20, 6:44 AM CDT | Special Weather Statement | MPX | Morrison | 46 min |
| Aug 20, 7:20 AM CDT | Special Weather Statement | MPX | Mille Lacs, Morrison | 25 min |
| Aug 20, 7:33 AM CDT | Areal Flood Warning | MPX | Martin | 117 min |
| Aug 20, 7:47 AM CDT | Special Weather Statement | MPX | Benton, Kanabec, Mille Lacs, Sherburne | 28 min |
| Aug 20, 8:15 AM CDT | Special Weather Statement | MPX | Isanti, Sherburne, Stearns | 45 min |
| Aug 20, 8:48 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 27 min |
| Aug 20, 10:56 AM CDT | Special Weather Statement | MPX | Waseca | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.